Oregon, 2007

Wildfire in Oregon, August 31, 2007

August 31, 2007 · NWS PDT · 1 event in 1 county or zone

The GW Fire, 13 miles west of Sisters, was started by lightning and burned 7,357 acres between August 31 and September 11. Residents of Black Butte Ranch were evacuated on September 3 and allowed to return September 4.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

The GW Fire, 13 miles west of Sisters, was started by lightning and burned 7,357 acres between August 31 and September 11. Residents of Black Butte Ranch were evacuated on September 3 and allowed to return September 4.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 31, 2:00 AM PST, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 31, 2:00 AM PST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
300 AM PDT FRI AUG 31 2007

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...WEAK DISTURBANCES
WITHIN THE SOUTHWEST FLOW AHEAD OF THE UPPER TROUGH APPROACHING THE
PACNW CONTINUE TO TAP MOIST...UNSTABLE AIR MASS FOR ISOLATED
THUNDERSTORMS AND SHOWERS THIS MORNING. EXPECT THIS ACTIVITY TO
CONTINUE THROUGH DAYBREAK. AS DAYTIME HEATING PICKS UP SHOULD SEE
THUNDERSTORM AND SHOWER COVERAGE INCREASE TO SCATTERED OVER CENTRAL
OREGON AND THE SOUTHERN BLUE MOUNTAINS BY LATE MORNING. AS THE DAY
PROGRESSES THE SCATTERED COVERAGE WILL SHIFT TO COVER THE EASTERN
TWO-THIRDS OF EASTERN OREGON AND WASHINGTON WHILE INCREASING WEST
FLOW AT THE SURFACE WILL DIMINISH OR END THE THREAT IMMEDIATELY EAST
OF THE CASCADES. THERE SHOULD BE ENOUGH ENERGY AND WIND SPEED SHEAR
WITH HEIGHT TO POTENTIALLY CAUSE SOME STORMS TO PRODUCE STRONG WIND
GUSTS. SPC HAS PORTIONS OF THE REGION IN A SLIGHT RISK FOR SEVERE
THUNDERSTORM GUSTS DUE TO THE WIND SHEAR. FOR NOW WILL INDICATE
GUSTY WINDS WITH THUNDERSTORMS OVER THE EASTERN PORTIONS THIS
AFTERNOON AND EVENING DUE TO UNCERTAINTY ASSOCIATED WITH TIMING AND
DIMINISHMENT OF HEAVY CLOUD COVER CURRENTLY OVER ENTIRE AREA. THUS
WILL LET DAY SHIFT MAKE FINAL CALL ON DAMAGING WIND WORDING PENDING
FURTHER ANALYSIS. INCREASING ONSHORE WEST FLOW AT THE SURFACE WILL
LEAD TO INCREASING WINDS TODAY...ESPECIALLY THROUGH THE CASCADE GAPS
AND OVER THE COLUMBIA BASIN. STRONGEST WINDS WILL BE FROM MID
AFTERNOON INTO THE EVENING. THREAT OF FIRE STARTS REMAINS DUE TO
LIGHTNING POTENTIAL AND SPREAD DUE TO THE INCREASING WINDS. STORMS
HAVE BEEN LOCALLY VERY WET AND THIS MOISTURE WILL OFFSET SOME OF THE
FIRE START THREAT. AIR MASS SHOULD STABILIZE OVER MOST OF THE REGION
LATE TONIGHT AND SATURDAY AS THE UPPER TROUGH PASSES. THERE COULD BE
ENOUGH LINGERING MOISTURE AND INSTABILITY FOR A STRAY SHOWER OR
THUNDERSTORM OVER EXTREME NORTHEAST OREGON SATURDAY THOUGH. 90

.LONG TERM...SUNDAY THROUGH THURSDAY...FAIR WEATHER EXPECTED SUNDAY
WITH SOUTHWESTERLY FLOW ALOFT OVER THE REGION. ON MONDAY AN UPPER
LOW WILL BE APPROACHING THE PACIFIC NORTHWEST. SHOULD SEE INCREASING
CLOUDS DURING THE DAY WITH A CHANCE OF SHOWERS OVER THE CASCADES.
THIS LOW MOVES ACROSS THE AREA ON TUESDAY WITH A CHANCE OF SHOWERS
AND COOLER TEMPERATURES. UPPER RIDGE BUILDS BACK IN WEDNESDAY AND
THURSDAY WITH A RETURN TO DRY AND WARMER CONDITIONS. 94

&&

.AVIATION...AREA OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
MOVING ACROSS THE TAF SITES THROUGH MID MORNING. SHOULD SEE A BREAK
IN PRECIPITATION FOR A WHILE BEFORE ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS DEVELOP DURING THE AFTERNOON AND EVENING. CEILINGS
WILL BE MOSTLY 060-120 WITH OCCASIONAL 030-050 IN HEAVIER SHOWERS
AND THUNDERSTORMS. GUSTY WINDS LIKELY IN VICINITY OF SHOWERS.
WESTERLY WINDS WILL BE INCREASING AT ALL TAF SITES DURING THE
AFTERNOON INTO THE EVENING AS UPPER TROUGH AND FRONT APPROACH THE
AREA. PRECIPITATION AND WINDS WILL DIMINISH AFTER MIDNIGHT. 94

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  89  57  86  57 /  30  30   0   0
ALW  90  64  87  60 /  30  30   0   0
PSC  93  57  90  54 /  30  20   0   0
YKM  88  52  84  50 /  20  10   0   0
HRI  91  56  88  54 /  30  20   0   0
ELN  83  53  82  49 /  20  10   0   0
RDM  86  47  86  42 /  30  10   0   0
LGD  88  55  88  51 /  50  50  10  10
GCD  88  53  86  51 /  40  30  10   0
DLS  84  57  84  57 /  20  10   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR ORZ610-611-
     630>635-638.

WA...RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR WAZ631-633.

&&

TI:RGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
90/94/94
Hazardous weather outlook, Aug 31, 4:58 AM PST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
558 AM PDT FRI AUG 31 2007

ORZ041-WAZ024-501-502-026>030-ORZ042>044-049-050-501>506-011245-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
558 AM PDT FRI AUG 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS
     EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON, KITTITAS
     VALLEY, YAKIMA VALLEY

RED FLAG WARNING
     LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE
     MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, NORTH
     CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA BASIN OF
     OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE
     BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND
     SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

     CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR
     CURRENT FIRE DANGER CONDITIONS IN YOUR AREA.

ISOLATED SHOWERS AND THUNDERSTORMS WILL PERSIST OVER PORTIONS OF THE
INTERIOR NORTHWEST THROUGH THE MORNING. THESE SHOWERS AND
THUNDERSTORMS WILL INCREASE IN COVERAGE LATER THIS MORNING AND THEN
PERSIST INTO THE EVENING FROM CENTRAL OREGON TO THE COLUMBIA BASIN
AND EAST TO THE IDAHO BORDER. AN APPROACHING TROUGH COULD CAUSE SOME
OF THE STORMS EAST OF A LINE FROM BENTON COUNTY WASHINGTON TO CROOK
COUNTY IN OREGON TO DEVELOP VERY STRONG WIND GUSTS THIS AFTERNOON
AND EVENING. THE STORM PREDICTION CENTER HAS PLACED THIS PORTION OF
THE INTERIOR NORTHWEST WITH A SLIGHT RISK OF SEVERE STORMS AREA.

THE THREAT OF FIRE STARTS DUE TO LIGHTNING WILL CONTINUE INTO THE
EVENING AS WELL. BREEZY WINDS OVER THE COLUMBIA BASIN LATER TODAY
COULD HELP WITH FIRE SPREAD IN THIS AREA. MEANWHILE LOCALLY HEAVY
RAINS ASSOCIATED WITH THE THUNDERSTORMS MAY OFFSET SOME OF THE FIRE
START THREAT. A RED FLAG WARNING REMAINS IN EFFECT FOR THE AREAS
LISTED FOR THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING. THE RED FLAG
WARNING...PDXRFWPDT...PROVIDES DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS SATURDAY
     WALLOWA COUNTY

LINGERING MOISTURE AND INSTABILITY MAY RESULT IN A STRAY SHOWER OR
THUNDERSTORM OVER WALLOWA COUNTY...OTHERWISE GENERALLY FAIR AND DRY
CONDITIONS CAN BE EXPECTED SATURDAY. ANOTHER SYSTEM MAY MOVE ACROSS
THE REGION ON TUESDAY BRINGING SOME MORE SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Central Oregon

When
August 31, 6:30 AM PST to 11:59 PM PST
Where
Central Oregon forecast zone
Reported by
Other Federal Agency

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55007.